Alert archive / New York / Rip Current Statements in 2021
Rip Current Statement 7, NWS New York, NY
NWS New York, NY issued this rip current statement at Jun 27, 2021, 4:45 PM EDT for 4 counties in New York. It took effect at Jun 28, 2021, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2021, 4:45 PM EDT (20:45 UTC)
- In effect from
- Jun 28, 2021, 6:00 AM EDT
- Expired
- Jun 28, 2021, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WHUS41 KOKX 272045 CFWOKX Coastal Hazard Message National Weather Service New York NY 445 PM EDT Sun Jun 27 2021 NYZ075-080-081-178-179-280900- /O.NEW.KOKX.RP.S.0007.210628T1000Z-210629T0100Z/ /O.CON.KOKX.RP.S.0006.000000T0000Z-210628T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 445 PM EDT Sun Jun 27 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Kings (Brooklyn), Southwest Suffolk, Southeast Suffolk, Southern Queens and Southern Nassau Counties. * WHEN...For the first High Rip Current Risk, until 9 PM EDT this evening. For the second High Rip Current Risk, from Monday morning through Monday evening. * IMPACTS...Life-threatening rip currents are likely for all people entering the surf zone. Anyone visiting the beaches should stay out of the surf. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you enter the surf zone, always have a flotation device with you and swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and yell or wave for help. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
3 follow-up statements
096 WHUS41 KOKX 280104 CFWOKX Coastal Hazard Message National Weather Service New York NY 904 PM EDT Sun Jun 27 2021 NYZ075-080-081-178-179-280900- /O.EXP.KOKX.RP.S.0006.000000T0000Z-210628T0100Z/ /O.CON.KOKX.RP.S.0007.210628T1000Z-210629T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 904 PM EDT Sun Jun 27 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK FOR THIS EVENING HAS EXPIRED... * WHAT...Dangerous rip currents expected. * WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), Southeast Suffolk and Southwest Suffolk Counties. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Life-threatening rip currents are likely for all people entering the surf zone. Anyone visiting the beaches should stay out of the surf. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you enter the surf zone, always have a flotation device with you and swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and yell or wave for help. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
942 WHUS41 KOKX 280853 CFWOKX Coastal Hazard Message National Weather Service New York NY 453 AM EDT Mon Jun 28 2021 NYZ075-080-081-178-179-290100- /O.CON.KOKX.RP.S.0007.210628T1000Z-210629T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 453 AM EDT Mon Jun 28 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), Southeast Suffolk and Southwest Suffolk Counties. * WHEN...Through this evening. * IMPACTS...Life-threatening rip currents are likely for all people entering the surf zone. Anyone visiting the beaches should stay out of the surf. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you enter the surf zone, always have a flotation device with you and swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and yell or wave for help. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
839 WHUS41 KOKX 290115 CFWOKX Coastal Hazard Message National Weather Service New York NY 915 PM EDT Mon Jun 28 2021 NYZ075-080-081-178-179-290215- /O.EXP.KOKX.RP.S.0007.000000T0000Z-210629T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 915 PM EDT Mon Jun 28 2021 ...HIGH RIP CURRENT RISK HAS EXPIRED... The high rip current risk has been allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Jun 27, 4:05 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 27, 4:05 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
405 PM EDT Sun Jun 27 2021
.SYNOPSIS...
High pressure over the western Atlantic will remain the dominant
weather feature through early this week, resulting in hot
temperatures and high humidity through at least Tuesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure remains off the Atlantic coast tonight. Other than a
few isolated showers this evening, conditions are expected to remain
dry overnight with overnight lows only falling into the upper 60s
and 70s. Dew points overnight will remain in the middle and upper
60s, making it feel rather muggy.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The main headline in the short term will be heat. High pressure
off the Atlantic coast will result in a southwesterly flow,
resulting in an increase in temperatures and dew points.
A persistence forecast is expected through the short term as
the off shore high, upper ridge, and cold front to the west
remain nearly stationary.
For Monday and Tuesday 850 hPa temperatures warm to 17-20 C,
translating to highs ranging from the upper 80s to middle 90s
(highest readings across northeast New Jersey). Maximum heat index
values on Monday will climb to the upper 90s to lower 100s. Some
isolated areas may see 105 or slightly higher. With widespread heat
index values in the 100-104 range, issued a Heat Advisory for much
of the forecast area except portions of Suffolk County.
Weak surface troughs will develop during the daytime hours allowing
diurnal convection to develop. Any convection on Monday should be
mostly isolated and mainly away from the coast. Showers and storms
could be more scattered in nature on Tuesday.
Monday nights lows will only drop to the upper 60s and lower 70s
outside the metro area. Within the metro area, middle to upper 70s
are possible. A broad area of low pressure, along with a cold
front, slowly approaches the area Wednesday through Saturday,
then moves east Sunday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The western Atlantic ridge is now expected to break down sooner, and
more quickly, as heights begin to fall Tuesday night as a longwave
trough moves south from eastern Canada. With the trough approaching
Wednesday clouds will be increasing along with the chances for
showers and thunderstorms. Currently forecasting highs into the 90s
Wednesday, with dew points into the upper 60s and lower 70s, heat
indices will be at advisory levels. However, with the increased
possibility of the ridge weakening sooner, there is uncertainty and
low confidence of reaching advisory criteria Wednesday. If criteria
is reached, would be by late morning to midday.
Models are in good agreement with the longwave trough continuing to
be progressive through Thursday night, and then the upper trough
closes off, and becomes nearly stationary into Saturday. The GFS
closes the upper low over the western Great Lakes region, and the
ECMWF a little farther to the east. Waves of low pressure will be
moving through the area into Saturday.
Also, the GFS nearly cutoff the low and keep the low over the Ohio
Valley, while the ECMWF begins to open the low and the upper trough
then becomes more progressive Saturday night into Sunday.
Showers and thunderstorms will be likely from late Wednesday into
Thursday evening. Then stability and CAPE becomes more marginal and
periods of showers will be possible later Thursday night into the
upcoming holiday weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
High pressure offshore will dominate through the period.
Expect a mainly VFR forecast. Winds will be more SW tonight and
this should keep the stratus/fog mainly south and east of the
area. Still have mention of MVFR ceilings at KGON, but based on
latest satellite imagery and lack of any stratus offshore,
leaning toward a more optimistic solution.
S-SW winds this afternoon at 10-15 kt, but higher at KJFK.
Gusts up to around 20 kt, but again, higher at KJFK. Winds
diminish to 10 kt or less overnight, the higher end of the range
at the coast. Winds then ramp back up to similar levels that we
saw today, G15-20kt in the afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Gusts may be more occasional than forecast for the remainder of
this afternoon into early this evening.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon-Tuesday...Mainly VFR. A chance of afternoon
showers/tstms, mainly NW of the NYC terminals with a brief
period of MVFR possible.
.Wednesday-Friday...Increasing coverage of showers and
thunderstorms late Wednesday into Thursday, which may continue
into Friday. Potential for MVFR or lower during this time.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions are expected on the area waters through Monday,
however a few occasional gusts may come close to 25kt south of Long
Island Monday afternoon. Ocean seas will be remain around 4 ft
through Monday.
The prolonged southerly flow may allow waves to build to 5 ft on the
ocean by Monday night. Winds and seas fall back below SCA levels for
Tuesday.
Winds and seas remain below SCA levels Tuesday night through
Thursday. With a persistent and strong southwest flow ocean seas
likely build to 5 feet Thursday evening and remain above 5 feet
through at least Friday night.
&&
.HYDROLOGY...
No hydrologic impacts expected through Wednesday. Periods of heavy
showers will be possible Thursday and Friday, which may result in
minor urban and poor drainage flooding.
&&
.TIDES/COASTAL FLOODING...
There is a high rip current risk through this evening at the ocean
beaches.
There is a high rip current risk at the ocean beaches for
Monday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from noon Monday to 8 PM EDT Tuesday for
CTZ005>012.
NY...Heat Advisory from noon Monday to 8 PM EDT Tuesday for
NYZ067>075-078-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Heat Advisory from noon Monday to 8 PM EDT Tuesday for NJZ002.
Heat Advisory until 8 PM EDT Tuesday for NJZ004-006-103>108.
MARINE...None.
&&
SYNOPSIS...BC/MET
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...MET
AVIATION...DW
MARINE...BC/MET
HYDROLOGY...BC/MET
TIDES/COASTAL FLOODING...METHazardous weather outlook, Jun 27, 4:44 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 444 PM EDT Sun Jun 27 2021 NJZ004-006-103>108-281000- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union- 444 PM EDT Sun Jun 27 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northeastern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-NYZ067>074-078-176-177-281000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam- Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Northwest Suffolk-Northern Queens-Northern Nassau- 444 PM EDT Sun Jun 27 2021 ...HEAT ADVISORY IN EFFECT FROM NOON MONDAY TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079-281000- Northeast Suffolk- 444 PM EDT Sun Jun 27 2021 This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-179-281000- Kings (Brooklyn)-Southern Queens-Southern Nassau- 444 PM EDT Sun Jun 27 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON MONDAY TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-281000- Southwest Suffolk-Southeast Suffolk- 444 PM EDT Sun Jun 27 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-281000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 444 PM EDT Sun Jun 27 2021 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Rip Current Statements in New York, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.